Alert archive / Utah / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 9, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at May 24, 2017, 6:28 PM MDT for Salt Lake County, Tooele County, Utah. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2017, 6:28 PM MDT (00:28 UTC)
- Expired
- May 24, 2017, 7:00 PM MDT
- In force
- 32 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Salt Lake County, UT, Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 52 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 0.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 3442 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
890
WUUS55 KSLC 250028
SVRSLC
UTC035-045-250100-
/O.NEW.KSLC.SV.W.0009.170525T0028Z-170525T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
628 PM MDT WED MAY 24 2017
The National Weather Service in Salt Lake City has issued a
* Severe Thunderstorm Warning for...
West central Salt Lake County in northern Utah...
Northeastern Tooele County in northern Utah...
* Until 700 PM MDT
* At 628 PM MDT, a severe thunderstorm was located 8 miles northwest
of Grantsville, moving east at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Grantsville, Stansbury Park, Delle, Lake Point and Erda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4086 11232 4078 11227 4078 11224 4067 11214
4058 11242 4052 11269 4076 11283 4106 11259
4107 11252
TIME...MOT...LOC 0028Z 249DEG 31KT 4065 11260
HAIL...<.75IN
WIND...70MPH
$$
NC2 follow-up statements
455
WWUS55 KSLC 250044
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
644 PM MDT WED MAY 24 2017
UTC035-045-250100-
/O.CON.KSLC.SV.W.0009.000000T0000Z-170525T0100Z/
Salt Lake UT-Tooele UT-
644 PM MDT WED MAY 24 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR WEST CENTRAL SALT LAKE AND NORTHEASTERN TOOELE COUNTIES...
At 642 PM MDT, a severe thunderstorm was located 7 miles north of
Grantsville, moving east at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damage is likely to mobile homes, roofs, and outbuildings.
Strong winds will also result in dangerous waves on the
Great Salt Lake.
Locations impacted include...
Grantsville, Stansbury Park, Delle, Lake Point and Erda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4086 11232 4078 11227 4078 11224 4067 11214
4058 11242 4052 11269 4076 11283 4106 11259
4107 11252
TIME...MOT...LOC 0042Z 249DEG 31KT 4070 11244
HAIL...<.75IN
WIND...70MPH
$$
RG977
WWUS55 KSLC 250100
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
700 PM MDT WED MAY 24 2017
UTC035-045-250109-
/O.EXP.KSLC.SV.W.0009.000000T0000Z-170525T0100Z/
Salt Lake UT-Tooele UT-
700 PM MDT WED MAY 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SALT LAKE AND
NORTHEASTERN TOOELE COUNTIES WILL EXPIRE AT 700 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible in the wake of this thunderstorm.
LAT...LON 4086 11232 4078 11227 4078 11224 4067 11214
4058 11242 4052 11269 4076 11283 4106 11259
4107 11252
TIME...MOT...LOC 0059Z 249DEG 31KT 4075 11226
$$
RGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:39 PM MDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 24, 3:39 PM MDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 339 PM MDT Wed May 24 2017 .SYNOPSIS...A cold front will sag south through northern Utah tonight prior to stalling over central Utah Thursday as an upper trough noses into the area. A secondary trough will move across the area Friday maintaining unsettled conditions into the first half of the holiday weekend. && .SHORT TERM (Through 12z Saturday)...MSAS mslp analysis places a cold front stretching from extreme NW Wyoming SE across central Idaho. Afternoon water vapor and H5 analysis indicates the core of the upper trough its tied to continues to deepen over southern Alberta. A short wave lobe developing along the western periphery of this trough will drop southeast into northern Utah driving this front south overnight prior to stalling across central portions of the area during the day tomorrow. Primary concern moving forward relates to pre-frontal convection attempting to take form attm. Mid level moisture continues to increase while advecting in from the SW coincident with the southern branch jet. Deep mixing combined with a very dry boundary layer continues to enhance an inverted-v signature in vertical profiles, and coupled with weak instability and modest shear (both greatest over the far north), do expect a continued uptick in cellular development into this evening. HRRR-3km continues to develop convection over eastern NV over the next few hours, then translates it ENE across the Wasatch Front periodically between 00-06z. Gusty microburst winds will be the primary threat, with some isolated severe speeds possible (especially west desert). Areal coverage of showers/convection is expected to increase through the middle of the night tied closely to the area of best baroclinicity shifting NW-SE across northern Utah/SW WY, prior to slowly phasing away towards dawn over central portions as the front stalls and trends more diffuse. With loss of upper support for the time being, any convection Thursday will likely remain isolated and once again tied to the remnant boundary, or sparked by diurnal influences over the mountains during the peak heating hours. Temps this afternoon have been the warmest yet thus far this warm season (KSLC just hit 89 F), but CAA in wake of frontal passage will cool the northern half of the area down to near normal levels over the next 24 hours. Gusty SW winds will remain south of the frontal boundary as well across the south tomorrow, but are expected to remain sub-advisory. The aforementioned northern rockies trough will continue to spin up through Friday, with another short wave lobe dropping into the area from the northwest during the day. Baroclinicity will once again tighten over the area, and coupled with modest upper forcing and diurnal trends do expect scattered convection to develop across the northern half of the area once again. Made minimal changes to PoPs as forecast trends remain on track. .LONG TERM (After 12z Saturday)...A mid level ridge is forecast to be the dominant weather feature through the majority of the forecast period. Initially this ridge will remain centered west of the forecast area along the west coast, as the last in a series of shortwave troughs exits the forecast area during the day Saturday. After this time, as the ridge axis slowly builds eastward, expect a warming trend through the latter half of the weekend into the middle part of next week. Lingering moisture will provide a small chance of afternoon and evening convection primarily along the terrain east of I-15. The long range models diverge a bit during the Wednesday/Thursday timeframe, with the GFS breaking down the ridge, while the EC holds onto a stronger ridging solution over the Great Basin. As such have held off on making any significant changes to the latter portion of the forecast period. && .AVIATION...Main concerns at KSLC this afternoon/evening will be the potential for strong (>30 kts.) erratic microburst winds...with these winds most likely between 23-03Z. Some lightning is also possible with these afternoon/evening storms but precipitation should be minimal. Away from storms VFR conditions and northwest winds should prevail through the period. && .FIRE WEATHER...Upper level storm system with attendant cold front continues to encroach on northern Utah this afternoon, with frontal zone passage anticipated to enter the far north later this evening. Isolated showers and storms are beginning to fire ahead of this front attm, and expect areal coverage to increase and peak by mid evening. High based nature of storms and very dry low levels will promote a gusty microburst threat across the northern third of the district this evening, and the middle third overnight coincident with the front. The frontal boundary will stall across central Utah Thursday maintaining in general an isolated shower/storm threat, but will then push south Friday across the remainder of the district with widely scattered showers/storms expected. Trends in RH will climb beginning tonight. Gusty southwesterly winds are expected to continue south of the front tomorrow, with some sites along the UT/AZ border region gusting at times around 30 mph in the afternoon. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Merrill/Seaman/Carr For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 24, 2:46 AM MDT, 15 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 246 AM MDT Wed May 24 2017 UTZ001>016-019>021-517-518-WYZ021-251400- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 246 AM MDT Wed May 24 2017 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms may contain strong and erratic winds this afternoon and evening. A number of waterways across the northern outlook area will see increasing flows as the snowmelt runoff accelerates today. Keep children and pets away from these dangerous fast flowing waterways. They will be rapidly swept away if they fall in. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Waterways will remain high, cold and swift into next week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. Rogowski/Traphagan For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, May 24, 5:02 PM MDT, 1 hour 26 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 502 PM MDT WED MAY 24 2017 UTZ002-003-007-242330- Wasatch Mountains I-80 North UT-Northern Wasatch Front UT- Salt Lake and Tooele Valleys UT- 502 PM MDT WED MAY 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SALT LAKE AND SOUTHEASTERN DAVIS COUNTIES UNTIL 530 PM MDT... At 501 PM MDT, National Weather Service doppler radar indicated a strong thunderstorm over North Salt Lake, or near Bountiful...moving northeast at 40 mph. Wind gusts of 40 to 55 mph will be possible. Locations impacted include... Salt Lake City, West Valley City, Bountiful, Farmington, North Salt Lake, Centerville, Woods Cross and West Bountiful. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Strong winds with these showers may occur well ahead of any rain. Do not wait for rain or the sound of thunder before taking cover. SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from windows. && LAT...LON 4070 11198 4086 11210 4101 11188 4081 11183 TIME...MOT...LOC 2301Z 239DEG 49KT 4084 11193 GM
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 6:47 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake, Tooele | 28 min |
| May 24, 7:13 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Morgan, Salt Lake, Weber | 32 min |
| May 24, 8:02 PM MDT | Special Weather Statement | SLC | Cache | 28 min |
| May 25, 9:45 AM MDT | Red Flag Warning | SLC | Washington | 10 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.